Hail, St. Joseph
- When
- June 16, 12:25 AM EST to 12:26 AM EST
- Where
- St. Joseph County, 0.69 mi N of Mendon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.010, -85.450
A line of strong to severe thunderstorms developed along a cold front as it moved through the Great Lakes. The line moved from Wisconsin into Lake Michigan and then began building southeast with the southern fringe of the line clipping portions of far southern Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A line of strong to severe thunderstorms developed along a cold front as it moved through the Great Lakes. The line moved from Wisconsin into Lake Michigan and then began building southeast with the southern fringe of the line clipping portions of far southern Lower Michigan. Pockets of wind damage and marginally severe hail were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 15, 7:59 PM EST, 4 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
859 PM EDT WED JUN 15 2016
.SYNOPSIS...
Issued at 859 PM EDT Wed Jun 15 2016
Widely scattered showers will remain possible through the early
evening, mainly along and southeast of US-24. Cooler air will
work in later tonight into Thursday behind a cold front which may
generate a few showers. Lows tonight will drop into the 60s, with
highs on Thursday ranging between the mid 70s and low 80s. Fair
weather conditions are then expected Friday into the upcoming
weekend as high pressure builds in.
&&
.UPDATE...
Issued at 859 PM EDT Wed Jun 15 2016
Widely scattered showers on northern fringe of outflow bubble
near the Fort Wayne area will continue to weaken/fall apart early
this evening...leaving a mainly dry/quiet night for most.
Convection across east-central/northeast WI on leading edge of a
vigorous upper level circulation/cold front will continue east
into MI along instability gradient tonight. This activity may
clip our far northern zones by the early overnight.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 357 PM EDT Wed Jun 15 2016
Near term convective trends will be the main item of interest for
the short term period. Cu has become increasingly agitated across
the area this morning as influences from shallow morning outflow
have diminished. A rather sharp instability gradient exists across
the area with 100 mb MLCAPES maximized across southwest portions of
the forecast area at 2500 J/KG per SPC mesoanalysis. This seems to
correlate fairly well to modified regional AMDAR soundings of
comparable instability magnitude early this afternoon. A low
amplitude short wave is also impinging on northwest Indiana at
current time and should aid in convective initiation over next 1-2
hours. Enhanced westerly flow off lake Michigan appears to have set
up a couple of favored enhanced cumulus bands just south of Route 6
corridor which also may grow into isolated-scattered showers and
thunderstorms late this afternoon. Not much has changed in terms of
nature of severe threat, with moderate to strong instability and
weak to moderate shear still pointing toward at least an isolated
severe potential in the 20Z-01Z timeframe as aforementioned wave
tracks across the area during peak instability. The greatest risk of
a severe thunderstorm late afternoon/early evening appears to be
generally along and south of the Route 24 corridor.
A secondary area of possible concern may need to be monitored for
late evening/early portions of overnight as additional clusters of
storms are expected to develop across central Wisconsin this
afternoon downstream of increasing diffluence with potent upper
low/upper jet streak. These storms may evolve into a convective
cluster, but still a good deal of uncertainty as to propagation of
these storms. With greater MUCAPES likely centered across southern
Great Lakes/Ohio Valley, would suspect some concurrent
upwind/downwind propagation is possible with potential upstream WI
convection this evening. Still possible that far northern locations
could be clipped by southern extent of this convection late
evening/overnight, with some gusty winds as the main threat.
Upper low will shift southeast across the region on Thursday with
strongest synoptic forcing across eastern half in the morning, where
have maintained low to mid chance PoPs. Otherwise, Thursday will
feature increasing northwest winds as cool front track across the
area with mainly dry conditions developing across entire CWA in the
afternoon. Exception could be across the far east, where some
deformation-forced showers could linger into Thursday evening.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 357 PM EDT Wed Jun 15 2016
The Friday through Sunday period should feature mainly dry
conditions as rather stagnant and amplifying longwave pattern allows
sfc high pressure to remain anchored across the region. It still
appears as though a stronger upper wave will dampen central CONUS
upper ridge early next week driving next cool front southward. Until
this time, temperatures will gradually moderate through the weekend
with highs back around 90 for Sunday/Monday. The end of the period
should feature a transition back to more seasonable temperatures
behind this front.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 704 PM EDT Wed Jun 15 2016
Scattered convection along weak sfc convergent axis in the KFWA
vicinity should exit btw 00-01z. VFR/mainly dry conditions are
expected otherwise tonight as shower/storm activity on eastern
flank of a northern WI upper low likely passes north of the
terminals overnight. Trailing cold front likely to settle south
through KSBN around 09-10z and KFWA toward 11-12z, with IFR to low
MVFR post-frontal stratocumulus anticipated in its wake.
&&
.IWX Watches/Warnings/Advisories...
IN...Beach Hazards Statement from 7 AM CDT Thursday through late
Thursday night for INZ003.
MI...Beach Hazards Statement from 8 AM EDT Thursday through late
Thursday night for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 4 AM Thursday to 4 AM EDT Friday for
LMZ043-046.
&&
UPDATE...Steinwedel
SYNOPSIS...Steinwedel
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 945 PM EDT WED JUN 15 2016 INZ004>009-016>018-024>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-170145- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO- WHITLEY-ALLEN IN-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...NEW CARLISLE... WALKERTON...ELKHART...GOSHEN...NAPPANEE...LAGRANGE...TOPEKA... SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...ALBION... AUBURN...GARRETT...WARSAW...WINONA LAKE...SYRACUSE...MENTONE... COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...NEW HAVEN... WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON... OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND... HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...DOWAGIAC... CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON... MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD... BRYAN...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA...DEFIANCE... SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER... PAULDING...ANTWERP...PAYNE...OTTAWA...LEIPSIC...COLUMBUS GROVE... CONTINENTAL...PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE 945 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TONIGHT THERE IS A LOW CHANCE FOR A THUNDERSTORM TONIGHT ALONG AND NORTH OF THE INDIANA TOLL ROAD. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A LOW CHANCE FOR THUNDERSTORMS ON THURSDAY. THERE IS ALSO A CHANCE FOR STORMS MONDAY INTO TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-MIZ077-170145- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS... BUCHANAN...PAW PAW LAKE 945 PM EDT WED JUN 15 2016 /845 PM CDT WED JUN 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY. HIGH WAVES AND DANGEROUS CURRENTS ARE EXPECTED ON LAKE MICHIGAN THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-170145- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 945 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A LOW CHANCE FOR THUNDERSTORMS TONIGHT. STRONG TO SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY. A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY INTO EARLY FRIDAY MORNING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ012>015-020-022-023-170145- STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-CASS IN-MIAMI- INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...BASS LAKE... WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER... ROCHESTER...AKRON...MONTICELLO...MONON...BROOKSTON...LOGANSPORT... ROYAL CENTER...PERU...GRISSOM AFB...MEXICO 945 PM EDT WED JUN 15 2016 /845 PM CDT WED JUN 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR STORMS MONDAY INTO TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 726 PM EDT WED JUN 15 2016 INZ017-018-160015- ALLEN-WHITLEY- 726 PM EDT WED JUN 15 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEN AND CENTRAL WHITLEY COUNTIES... AT 726 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR TRI-LAKES TO NEAR CHURUBUSCO...AND MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT WAYNE...NEW HAVEN...COLUMBIA CITY...TRI-LAKES...LORANE... DUNFEE...GOOSE LAKE...LAKE EVERETT...ARCOLA...COESSE AND COLLINS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 469 NEAR MILE MARKER 16. INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 305 AND 311. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4111 8551 4102 8502 4121 8522 4127 8564 TIME...MOT...LOC 2326Z 316DEG 17KT 4124 8559 4118 8525 MARSILI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT WED JUN 15 2016
INZ023-024-160000-
WABASH-MIAMI-
729 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MIAMI AND SOUTHWESTERN
WABASH COUNTIES...
AT 728 PM EDT...A STRONG THUNDERSTORM WAS OVER PERU...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PERU...ERIE...AMBOY...PEORIA...SOMERSET AND SANTA FE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4076 8612 4083 8602 4066 8580 4065 8582
4065 8586 4063 8586 4058 8596
TIME...MOT...LOC 2328Z 316DEG 16KT 4075 8603
MARSILIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL PERU 40.76N 86.06W
06/15/2016 E0.50 INCH MIAMI IN EMERGENCY MNGR
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1232 AM EDT THU JUN 16 2016
MIZ078-079-160515-
ST. JOSEPH-CASS-
1232 AM EDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH AND
NORTHEASTERN CASS COUNTIES...
AT 1232 AM EDT...A STRONG THUNDERSTORM WAS NEAR DOWAGIAC...MOVING
NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...PENN...FLOWERFIELD...VANDALIA...
HOWARDSVILLE...WAKELEE...DIAMOND LAKE...LA GRANGE AND MOORE PARK.
&&
LAT...LON 4205 8553 4189 8601 4204 8614 4207 8609
4207 8554
TIME...MOT...LOC 0432Z 239DEG 39KT 4201 8601
NWSThe Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 05:25 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement officials reported trees and power lines down.
Law enforcement officials reported trees and power lines down.
Reports were received through social media of trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630138, 630139, 630140, 630141.